Wednesday, February 21, 2024
HomeHealthFentanyl stat: Overdose deaths in the U.S. nearly quadrupled in 5 years

Fentanyl stat: Overdose deaths in the U.S. nearly quadrupled in 5 years

Date:



spot_imgspot_img

Fentanyl, a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine, has been responsible for a significant increase in overdose deaths in the United States over the past few years.

According to a report released by the Centers for Disease Control and Prevention (CDC), deaths related to fentanyl have soared by 279% from 2016 to 2021 as related overdose deaths have risen from 6 per 100,000 people to 22 per 100,000 in just five years. The rate of overdose deaths involving methamphetamine and cocaine also increased during that time period, while deaths from heroin and oxycodone dropped off.

The report suggests that fentanyl is the most dangerous substance in drug-related fatalities involving the five most commonly involved opioids and stimulant drugs: fentanyl, heroin, methamphetamine, cocaine, and oxycodone.

Death rates were highest among young adults ages 25 to 44, with men more affected than women.

All races were involved, but Black Americans and Native Americans were hit especially hard. These chilling overdose deaths are driven by a number of factors, including the misuse of opioid prescription painkillers, and the use of heroin and fentanyl, often in combination with other substances.

Fentanyl Facts & Stats

  • Fentanyl is the leading cause of overdose death among all ethnic and racial groups.

  • Illicit substances that have been contaminated with perilous amounts of Fentanyl may be imperceptible to the naked eye, as well as taste and scent. Distinguishing whether a drug has been tainted with Fentanyl without the use of fentanyl test strips is an arduous task.

  • Illicitly manufactured fentanyl (IMF) is available on the drug market in liquid and powder forms.

  • In powdered form, IMF is often mixed with other illicit substances such as heroin, cocaine, and methamphetamine, and subsequently transformed into pills with a resemblance to prescription painkillers. Regrettably, these laced drugs have tremendous potential for lethality, and countless individuals may not even be aware that the drugs they have obtained contain fentanyl.

  • In its liquid form, IMF can be found in nasal sprays, eye drops, and dropped onto paper or small candies.

  • Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.

The devastating effects of fentanyl on our country as lost lives continue to mount cannot be ignored. It’s critical to focus on harm-reduction strategies and evidence-based care that we know works, as well as increase screening for mental health and substance use health issues with greater access to quality addiction treatment.

Multifaceted Approach

To address the overdose death rates in the United States, a multifaceted approach is necessary. It includes increased screening for mental health and substance use health issues with greater access to quality addiction treatment. Healthcare professionals need more training and must be more willing to treat people with substance use disorders. Harm reduction services are essential. These should include fentanyl and xylazine test strips, needle and syringe exchange programs, and overdose prevention education. Medications for opioid addiction such as naloxone must be more widely available as well.

Reducing the stigma surrounding substance use disorders is also needed so people will talk about their concerns and seek treatment. Educating and equipping families to respond can lead to better outcomes. They are often the first to witness the problem and can intervene to encourage safer use and/or connection to treatment.

Using test strips that identify fentanyl before someone takes a drug that might be contaminated with it can be useful. Some states treat fentanyl test strips as drug paraphernalia, but they can be helpful in saving lives. Xylazine test strips will also be needed as xylazine penetrates more of the country’s drug supply.

Signs of overdose

Recognizing the signs of opioid overdose can save a life. Here are some things to look for:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially on lips and nails)

Naloxone

The wide availability of the nasal spray naloxone (Narcan) is another strategy that can help prevent overdose deaths. The US Food and Drug Administration has approved over-the-counter naloxone so anyone can get it and learn how to use it. It would be ideal to have it in first aid kits as well as readily available in schools, offices, and other places where people gather.

Because many people overdose when alone, having a phone app like Canary or access to services like the Never Use Alone overdose prevention hotline (1-800-484-3731) may provide help when it is critically needed. Safe injection centers like those in New York City reduce the risks of overdosing and also transmitting diseases like HIV and hepatitis. Center personnel also have the opportunity to build relationships, and offer education, and other oft-needed resources, which can lead to safer substance use practices and connection to treatment.

Related Stories

Latest stories

LEAVE A REPLY

Please enter your comment!
Please enter your name here